Jump to content

TXLark: Healing from Cymbalta


TXLark

Recommended Posts

Hello all!  I'm a 61 year old woman who has been on Cymbalta for many years.

 

A few months ago, after routine blood work and then a sonogram showed a very fatty liver, I was sent to a hepatologist.  She cautioned me that the Cymbalta is toxic to the liver and I needed to get off of it.  OK, so over the next few months under my PCP's "supervision" I tapered from 60 to 30, and then 30 to 20, then 20 every other day,  and then did some bead counting down to 10 every other day and finally got completely off.

 

That was  a little over 3 weeks ago.  It hasn't been too terrible; I had some brain zaps for a while, brain fog, etc., but the worst of it is the tremors.  They started a little after I started weaning.

 

Last week I decided to see if the doctor could give me something to calm them; he put me on Primidone, saying the only side effects might be drowsiness and a little dizziness.  I took it for 2 nights and felt so horrible I quit.  Not only was I dizzy and sick at my stomach, I think the stress from it gave me a couple of small anxiety attacks.  And of course, it didn't stop the jitters.  But today, after not taking it last night, I feel like a human again, albeit a shakey one with an upset stomach.  I'm currently trying to figure out where to go next.

 

My PCP doesn't get the whole idea of the discontinuation syndrome; in his mind, the drug is out of my system so I should be fine.  Plus, he will only put stock in the NIH website, and because that doesn't list the tremors as a symptom, I had to argue with him that they are indeed listed on many other reputable websites.  I'm trying to figure out what type of practicioner might be more informed on the subject and would welcome your suggestions.  Also as to how to deal with the tremors.  

 

Where did this all start?  All my life I had a Type A personality in overdrive.   During a particularly stressful period, I was working on several projects with tight deadlines.  I worked long days and nights, my adrenaline driving me.  As each project was finished, I expected to feel more relaxed, but I didn't.  It was as if my body slowed down but the adrenaline kept pumping at the same rate.

 

I started having panic attacks, and my doctor put me on Zoloft (I think), which I stayed on for a few years before my insurance company decided I should be taking Lexapro, and then after a few years Cymbalta. (suggestions on their part. 🙄)  I had found that the drug helped me to be more relaxed and enjoy life more, so I really didn't hate being on it.  But at this point, I'm hoping I can get through this and just go it on my own.  It looks like it might be more of a fight than I was hoping though.  I'm looking forward to y'alls input!

 

Edited by ChessieCat
spacing
Link to comment

I've been relying on my PCP while tapering off of Cymbalta and haven't taken it in over 3 weeks, but he is woefully and willfully ignorant about what happens after the drug is out of your system.  He only gives credence to one website, the NIH, and since it doesn't even mention the discontinuation problems, he's very skeptical that I should be having any symptoms at all.  So I want to find a practitioner who will help me through this that is more informed and willing to help.  Do I go to a counselor, a PhD, a psychiatrist or what?  I see a psychiatrist in my network who's a DO?  I see "clinics" online who specialize in drug and alcohol recovery and recovery from antidepressants....I'm supremely skeptical of those!  Can anyone give me any guidance?  Or even know of any good doc in the DFW Texas area?

Link to comment
  • ChessieCat changed the title to TXLark: Where do I go next?
  • Moderator

Hi TXLark and welcome,

 

Apologies for not getting to your posts sooner.  How are you doing today? 

 

I'm not surprised at your treatment and can certainly commiserate with you.  We have not found too many prescribers/medical people, to be aware of withdrawal syndrome.  We do have a list of providers familiar with withdrawal, however I'm not seeing anyone listed in the Texas area.  Recommended doctors, therapists, and clinics.

We generally recommend tapering at 10% or less, from each previous dose. Why taper by 10% of my dosage?

I'm a bit concerned that your taper(hey, at least your did a taper, which is great) may have been too fast.

 

What is withdrawal syndrome

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made.  The CNS likes stability. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.

Dr.Glenmullen’s withdrawal symptom list

 

This is your introduction/journal page where you have now introduced yourself to the community........you can ask questions here regarding your situation, give updates, and keep a record of your journey. 

And first things first.  There are a couple things we need you to do.

 Please put your drug/withdrawal history in your signature.

This is the section you see below each post with a summary of your drug history, as well a place to record any pertinent changes.

Would you also please put all your medications, if you are on any others now, into the drug interaction checker at Drugs.com and copy and paste the results here.  This can be a good site as well.... to check prescriptions on, and get more information about what you have been prescribed before you fill it.  At the top of the screen there is a section to just plug in drugs for more information.

 
Do you have any Cymbalta left?   According to medical knowledge, reinstatement is the only way to alleviate withdrawal symptoms.  When we refer to reinstatement here.......keep in mind that it is at a much smaller dose than those which are prescribed.  Often with Cymbalta, it's a matter of just a few beads to start.   
About reinstating and stabilizing to reduce withdrawal symptoms
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system.  

Magnesium, nature's calcium channel blocker 

Omega-3 fatty acids (fish oil) 

 

Welcome aboard,

Love, peace, healing, and growth,

mmt

 

 

Started with psycho meds/psychiatric care circa 1988.  In retrospect, and on contemplation, situational overwhelm.

Rounding up to 30 years of medications(30 medication trials, poly-pharmacy maximum was 3 at one time).

5/28/2015-off Adderal salts 2.5mg. (I had been on that since hospital 10/2014)

12/2015---just holding, holding, holding, with trileptal/oxcarb at 75 mg. 1/2 tab at hs.  My last psycho med ever!  Tapered @ 10% every 4 weeks, sometimes 2 weeks to

2016 Dec 16 medication free!!

Longer signature post here, with current supplements.

Herb and alcohol free since 5/15/2016.  And.....I quit smoking 11/2021.  Can you say Hallelujah?(took me long enough)💜

None of my posts are intended as medical advice.  Please discuss any decisions about your medical care with a knowledgeable medical provider. manymoretodays

 

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy